4-Connected Triangulations on Few Lines

  • Stefan FelsnerEmail author
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 11904)


We show that 4-connected plane triangulations can be redrawn such that edges are represented by straight segments and the vertices are covered by a set of at most \(\sqrt{2n}\) lines each of them horizontal or vertical. The same holds for all subgraphs of such triangulations.

The proof is based on a corresponding result for diagrams of planar lattices which makes use of orthogonal chain and antichain families.



Work on this problem began at the 2018 Bertinoro Workshop of Graph Drawing. I thank the organizers of the event for making this possible. Special thanks go to Pavel Valtr, Alex Pilz and Torsten Ueckerdt for helpful discussions.


  1. 1.
    Bannister, M.J., Devanny, W.E., Dujmovic, V., Eppstein, D., Wood, D.R.: Track layouts, layered path decompositions, and leveled planarity. Algorithmica 81, 1561–1583 (2019)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Biedl, T., Felsner, S., Meijer, H., Wolff, A.: Line and plane cover numbers revisited. In: Archambault, D., Tóth, C.D. (eds.) GD 2019, LNCS 11904, pp. 409–415. Springer, Heidelberg (2019) Google Scholar
  3. 3.
    Chaplick, S., Fleszar, K., Lipp, F., Ravsky, A., Verbitsky, O., Wolff, A.: Drawing graphs on few lines and few planes. In: Hu, Y., Nöllenburg, M. (eds.) GD 2016. LNCS, vol. 9801, pp. 166–180. Springer, Cham (2016). Scholar
  4. 4.
    Chaplick, S., Fleszar, K., Lipp, F., Ravsky, A., Verbitsky, O., Wolff, A.: The complexity of drawing graphs on few lines and few planes. In: Ellen, F., Kolokolova, A., Sack, J.R. (eds.) WADS 2017. LNCS, vol. 10389, pp. 265–276. Springer, Cham (2017). Scholar
  5. 5.
    Di Battista, G., Tamassia, R., Tollis, I.G.: Area requirement and symmetry display of planar upward drawings. Discrete Comput. Geom. 7, 381–401 (1992)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Eppstein, D.: Forbidden Configurations in Discrete Geometry. Cambridge University Press, Cambridge (2018)CrossRefGoogle Scholar
  7. 7.
    Eppstein, D.: Cubic planar graphs that cannot be drawn on few lines. In: Proceedings of SoCG 2019. LIPIcs (2019)Google Scholar
  8. 8.
    Fomin, S.V.: Finite partially ordered sets and Young tableaux. Soviet Math. Dokl. 19, 1510–1514 (1978)zbMATHGoogle Scholar
  9. 9.
    Ford Jr., L.R., Fulkerson, D.R.: Flows in Networks. Princeton University Press, Princeton (1962)zbMATHGoogle Scholar
  10. 10.
    Frank, A.: On chain and antichain families of partially ordered sets. J. Combin. Theory Ser. B 29, 176–184 (1980)MathSciNetCrossRefGoogle Scholar
  11. 11.
    de Fraysseix, H., de Mendez, P.O., Rosenstiehl, P.: Bipolar orientations revisited. Discrete Appl. Math. 56(2–3), 157–179 (1995)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Fusy, E.: Combinatoire des cartes planaires et applications algorithmiques. Ph.D. thesis, LIX Polytechnique (2007).
  13. 13.
    Fusy, E.: Transversal structures on triangulations: a combinatorial study and straight-line drawings. Discr. Math. 309(7), 1870–1894 (2009)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Greene, C.: An extension of Schensted’s theorem. Adv. Math. 14, 254–265 (1974)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Greene, C.: Some partitions associated with a partially ordered set. J. Combin. Theory Ser. A 20, 69–79 (1976)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Greene, C., Kleitman, D.J.: The structure of Sperner k-families. J. Combin. Theory Ser. A 20, 41–68 (1976)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Kant, G., He, X.: Regular edge labeling of 4-connected plane graphs and its applications in graph drawing problems. Theor. Comput. Sci. 172, 175–193 (1997)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Saks, M.: A short proof of the existence of \(k\)-saturated partitions of partially ordered sets. Adv. Math. 33, 207–211 (1979)MathSciNetCrossRefGoogle Scholar
  19. 19.
    Schnyder, W.: Embedding planar graphs on the grid. In: Proceedings of SODA 1990, pp. 138–148. ACM-SIAM (1990)Google Scholar
  20. 20.
    Trotter, W.T.: Combinatorics and Partially Ordered Sets: Dimension Theory. Johns Hopkins Series in the Mathematical Sciences. Johns Hopkins University Press, Baltimore (1992)zbMATHGoogle Scholar
  21. 21.
    Trotter, W.T.: Partially ordered sets. In: Graham, R.L., Grötschel, M., Lovás, L. (eds.) Handbook of Combinatorics, North-Holland, vol. I, pp. 433–480 (1995)Google Scholar
  22. 22.
    West, D.B.: Parameters of partial orders and graphs: packing, covering and representation. In: Rival, I. (ed.) Graphs and Orders, pp. 267–350. D. Reidel, Dordrecht (1985)CrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Institut für MathematikTechnische Universität BerlinBerlinGermany

Personalised recommendations